Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Milwaukee, WI

January 5, 201816 counties in Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Jan 5, 2018, 2:52 PM CST for 16 counties in Wisconsin. It took effect at Jan 5, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 2:52 PM CST (20:52 UTC)
In effect from
Jan 5, 2018, 9:00 PM CST
Expired
Jan 6, 2018, 10:10 AM CST
In force
13 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Jefferson County, WI, Kenosha County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 20 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS43 KMKX 052052
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
252 PM CST Fri Jan 5 2018

...BITTER WIND CHILLS AGAIN TONIGHT...

WIZ047-051-052-057>060-063>066-068>072-060500-
/O.NEW.KMKX.WC.Y.0003.180106T0300Z-180106T1700Z/
Green Lake-Fond Du Lac-Sheboygan-Columbia-Dodge-Washington-
Ozaukee-Dane-Jefferson-Waukesha-Milwaukee-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Berlin, Princeton, Markesan, Fond Du Lac,
Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Portage, 
Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, 
West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Monroe, Brodhead, Janesville, Beloit, Whitewater, 
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
252 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...9 PM this evening to 11 AM Saturday.

* ADDITIONAL DETAILS...The coldest wind chills will be between
  midnight tonight and 8 am Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
DDV
3 follow-up statements
993 
WWUS43 KMKX 060241
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
841 PM CST Fri Jan 5 2018

...BITTER WIND CHILLS AGAIN TONIGHT...

WIZ047-051-052-057>060-063>066-068>072-061045-
/O.CON.KMKX.WC.Y.0003.180106T0300Z-180106T1700Z/
Green Lake-Fond Du Lac-Sheboygan-Columbia-Dodge-Washington-
Ozaukee-Dane-Jefferson-Waukesha-Milwaukee-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Berlin, Princeton, Markesan, Fond Du Lac,
Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Portage, 
Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, 
West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Monroe, Brodhead, Janesville, Beloit, Whitewater, 
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
841 PM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
SATURDAY...

* WHAT...Very cold wind chills will develop overnight. The cold
  wind chills can cause frostbite in as little as 30 minutes to
  exposed skin. Expect wind chills to fall to between 15 and 25
  below zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...Through 11 AM Saturday.

* ADDITIONAL DETAILS...The coldest wind chills will be between 3
  am CST and 8 am CST Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
MBK
472 
WWUS43 KMKX 060908
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
308 AM CST Sat Jan 6 2018

...BITTER WIND CHILLS THIS MORNING...

WIZ047-051-052-057>060-063>066-068>072-061700-
/O.CON.KMKX.WC.Y.0003.000000T0000Z-180106T1700Z/
Green Lake-Fond Du Lac-Sheboygan-Columbia-Dodge-Washington-
Ozaukee-Dane-Jefferson-Waukesha-Milwaukee-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Berlin, Princeton, Markesan, Fond Du Lac,
Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Portage, 
Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, 
West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Monroe, Brodhead, Janesville, Beloit, Whitewater, 
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
308 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 to 25 below zero.

* WHERE...Portions of east central Wisconsin, south central 
  Wisconsin and southeast Wisconsin.

* WHEN...Now to 11 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
603 
WWUS43 KMKX 061610
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1010 AM CST Sat Jan 6 2018

...Temperatures Are Moderating...

WIZ047-051-052-057>060-063>066-068>072-061715-
/O.CAN.KMKX.WC.Y.0003.000000T0000Z-180106T1700Z/
Green Lake-Fond Du Lac-Sheboygan-Columbia-Dodge-Washington-
Ozaukee-Dane-Jefferson-Waukesha-Milwaukee-Green-Rock-Walworth-
Racine-Kenosha-
Including the cities of Berlin, Princeton, Markesan, Fond Du Lac,
Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Portage, 
Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, 
West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Monroe, Brodhead, Janesville, Beloit, Whitewater, 
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
1010 AM CST Sat Jan 6 2018

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill values are no longer reaching advisory criteria due to
the combination of light winds and rising temperatures.

$$

Hentz

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 11:39 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 5, 11:39 AM CST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1139 AM CST Fri Jan 5 2018

.UPDATE...

The forecast remains on track through the remainder of the day.

&&

.AVIATION(18Z TAFS)...

VFR conditions are expected through Saturday under high pressure.

&&

.PREV DISCUSSION... (Issued 917 AM CST Fri Jan 5 2018)

UPDATE...

High pressure will keep skies mostly sunny today, though there are
a few clouds in the north that have made the long trip from Lake
Superior. Despite the sunshine, high temps will likely not escape
the single digits. The forecast for the remainder of the day seems
on track, so no significant updates are anticipated.

MARINE...

A Small Craft Advisory may be needed for Sunday due to gusty
southwest winds. Wave will be limited due to the offshore winds
and ice coverage.

PREV DISCUSSION... (Issued 520 AM CST Fri Jan 5 2018)

UPDATE...

No changes to the going forecast at this hour. Wind chills are
bouncing around a bit this morning given slightly variable wind
speeds, but most areas are between -15 and -20. The Wind Chill
Advisory will continue until 10 AM.

AVIATION(12Z TAFS)...

VFR conditions should prevail today. Winds will be from the
northwest during the day today, and then become light and somewhat
variable tonight as high pressure moves south into the region.

PREV DISCUSSION... (Issued 312 AM CST Fri Jan 5 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence High.

The Wind Chill Advisory will continue through 10 AM this morning,
with many locations already seeing wind chills between -15
and -20. Temperatures will bottom out around sunrise, and then
warm through the morning, on the way to afternoon highs in the
upper single digits.

High pressure will continue to sink south today and tonight, with northwest
winds through the day today. That surface high will move overhead
overnight, allowing for very favorable radiational cooling
conditions. Lows tonight should generally be between -10 and -15
away from the lake (0 to -5 along the lakeshore), but considerable
variation is likely based on terrain and elevation. It's
certainly plausible that some of the usual cold spots across south
central Wisconsin could see an air temperature on the order of
-20 degrees.

The combination of very cold temperatures but light and variable
winds poses a challenge when it comes to wind chill advisories, as
the difference between -10 and -20 wind chills could just be a few
miles per hour of wind speed. For now, will not extend the Wind
Chill Advisory into tonight, but it's possible that one may
eventually be needed. Either way, tonight looks to be very cold
across the region.

LONG TERM...

Saturday through Sunday... Forecast confidence is Medium to Low.

Expect quiet and cold weather to continue through Saturday with
high pressure drifting into the Ohio River Valley. Sunshine and
light winds will give us highs around 10-12 degrees. Southerly
flow and increasing clouds should keep min temps Sat night above
zero (in the single digits).

A southern-stream shortwave trough will slide into the central
U.S. by late Sunday afternoon. There may be a much weaker
shortwave trough in the northern-stream that could be in phase
with the southern stream as it crosses WI early Sunday morning.
Models continue to show a decent amount of low level warm air
advection over WI and light precip associated with it. The better
chance for precip is over northern WI and down through IL.

Drier air aloft will spread into southern WI Sunday afternoon or
evening. Models are hinting at enough low level moisture lingering
so that there's a loss of ice crystals during this time. This
would lead to freezing drizzle. Given the continued uncertainty,
went with the chance for both freezing drizzle and snow.

Monday through Tuesday...Forecast confidence is High.

Brief high pressure will bring another period of quiet weather for
southern WI. This time the temps will be just above normal with
highs in the upper 20s to around 30.

Wednesday through Friday... Forecast confidence is Low.

A deep upper trough coming from the Pacific, perhaps over central
California, will make its way through the intermountain West and
eventually the Midwest. Increasing southerly flow ahead of this
trough will usher much warmer air into southern WI. It looks like
highs will rise above freezing on Wednesday. This amplified
pattern will feature cold temps on the back side of it.

Precip type and timing of a changeover from liquid to snow, along
with snowfall amounts, are all very uncertain and we will continue
to keep an eye on this system.

AVIATION(09Z TAF Update)...

VFR conditions are expected through the next 24 hours. Northwest
winds today will lighten up considerable overnight tonight, as
high pressure builds south into the region.

MARINE...

Northwest winds will continue across the nearshore waters today as
high pressure builds south into the region. Winds will then become
southwesterly Saturday evening and Saturday night, increasing into
the day Sunday. Small Craft conditions are likely to be observed
Saturday night and Sunday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Today/Tonight and Aviation/Marine...Boxell
Saturday THROUGH Thursday...Cronce
Hazardous weather outlook, Jan 5, 3:34 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
334 AM CST Fri Jan 5 2018

WIZ046-047-051-052-056>060-062>072-060945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
334 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect from midnight until 10 AM CST
this morning for continued bitter cold wind chills.

A Wind Chill Advisory may be needed again tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A light wintry mix of precipitation is possible Sunday afternoon
into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-060945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
334 AM CST Fri Jan 5 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest winds will increase over the weekend, and
will likely reach Small Craft Advisory levels Saturday night into
Sunday. Waves may increase as well in ice free areas.

Cronce

www.weather.gov/mkx

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.